JOURNAL ARTICLE
REVIEW

Management of acute childhood poisonings caused by selected insecticides and herbicides

M L Mortensen
Pediatric Clinics of North America 1986, 33 (2): 421-45
3515303
Most childhood exposures to insecticides and herbicides do not result in poisonings. Decontamination and observation are usually adequate treatments. The most frequent exposures involve carbamate and organophosphate insecticides. These compounds inhibit acetylcholinesterase, resulting in cholinergic signs that are reversible with atropine administration. Recent reports from poison control centers indicate that organophosphates have been associated with most of the serious childhood poisonings. Pralidoxime, a cholinesterase reactivator, must be administered along with atropine to patients with serious organophosphate poisoning, to reverse nicotinic receptor effects--in particular, respiratory paralysis. Although carbamates and organophosphates may cause clinically indistinguishable physical signs, pralidoxime therapy may be contraindicated for carbamate intoxications. In the event of a serious poisoning caused by a combination of organophosphate and carbamate insecticides, or by an unknown cholinergic agent, pralidoxime should not be withheld. Many organochlorine insecticides are restricted or are no longer available in the United States. CNS excitation and seizures, manifestations of organochlorine intoxication, can occur following ingestion or inappropriate application of the 1 per cent topical formulation of lindane used to treat scabies and lice. Treatment of such intoxication consists of decontamination measures and anticonvulsant administration. Pyrethrins are generally nontoxic in doses commonly ingested. Individuals with an allergic history may be at greatest risk for the most common adverse effects, contact dermatitis and hypersensitivity reactions. Of all insecticides or herbicides, paraquat is the most toxic. Any exposure to paraquat must be evaluated, even if several days have passed since the herbicide was ingested. Signs of pulmonary status deterioration usually portend a grave prognosis in paraquat poisoning. Despite in vitro toxicity similar to paraquat, diquat does not cause lung effects in human poisonings, and reported deaths have been from other causes. Poisoned patients who receive appropriate and timely treatment are virtually assured of complete recovery from most insecticide and herbicide poisonings. Deaths and long-term sequelae most often result from respiratory complications, which may occur as complications of the intoxication or from other constituents in the insecticide or herbicide formulation. Good supportive care with meticulous attention to, and anticipation of, respiratory complications is absolutely essential to prevent long-term sequelae or death from hypoxia.(ABSTRACT TRUNCATED AT 400 WORDS)

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Trending Papers

Remove bar
Read by QxMD icon Read
3515303
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"

We want to hear from doctors like you!

Take a second to answer a survey question.